© Y. Li and K. Zhao. 2010
Received: 12 November 2009
Accepted: 10 January 2010
Published: 28 January 2010
By using Mawhin's continuation theorem of coincidence degree theory and some skills of inequalities, we establish the existence of at least positive periodic solutions for -species nonautonomous Lotka-Volterra type food chains with harvesting terms. An example is given to illustrate the effectiveness of our results.
The dynamic relationship between predators and their prey has long been and will continue to be one of the dominant themes in both ecology and mathematical ecology due to its universal existence and importance. These problems may appear to be simple mathematically at first; sight, they are, in fact, very challenging and complicated. There are many different kinds of predator-prey models in the literature. For more details, we refer to [1, 2]. Food chain predator-prey system, as one of the most important predator-prey system, has been extensively studied by many scholars, many excellent results concerned with the persistent property and positive periodic solution of the system; see [3–13] and the references cited therein. However, to the best of the authors' knowledge, to this day, still no scholar study the -species nonautonomous case of Food chain predator-prey system with harvesting terms. Indeed, the exploitation of biological resources and the harvest of population species are commonly practiced in fishery, forestry, and wildlife management; the study of population dynamics with harvesting is an important subject in mathematical bioeconomics, which is related to the optimal management of renewable resources (see [14–16]). This motivates us to consider the following -species nonautonomous Lotka-Volterra type food chain model with harvesting terms:
where is the th species population density, is the growth rate of the first species that is the only producer in system (1.1), and stand for the th species intraspecific competition rate and harvesting rate, respectively, is the death rate of the th species, represents the th species predation rate on the th species, and stands for the transformation rate from the th species to the th species. In addition, the effects of a periodically varying environment are important for evolutionary theory as the selective forces on systems in a fluctuating environment differ from those in a stable environment. Therefore, the assumptions of periodicity of the parameters are a way of incorporating the periodicity of the environment (e.g, seasonal effects of weather, food supplies, mating habits, etc), which leads us to assume that and are all positive continuous -periodic functions.
Since a very basic and important problem in the study of a population growth model with a periodic environment is the global existence and stability of a positive periodic solution, which plays a similar role as a globally stable equilibrium does in an autonomous model, this motivates us to investigate the existence of a positive periodic or multiple positive periodic solutions for system (1.1). In fact, it is more likely for some biological species to take on multiple periodic change regulations and have multiple local stable periodic phenomena. Therefore, it is essential for us to investigate the existence of multiple positive periodic solutions for population models. Our main purpose of this paper is by using Mawhin's continuation theorem of coincidence degree theory , to establish the existence of positive periodic solutions for system (1.1). For the work concerning the multiple existence of periodic solutions of periodic population models which was done using coincidence degree theory, we refer to [18–21].
The organization of the rest of this paper is as follows. In Section 2, by employing the continuation theorem of coincidence degree theory and the skills of inequalities, we establish the existence of at least positive periodic solutions of system (1.1). In Section 3, an example is given to illustrate the effectiveness of our results.
In this section, by using Mawhin's continuation theorem and the skills of inequalities, we shall show the existence of positive periodic solutions of (1.1). To do so, we need to make some preparations.
Let and be real normed vector spaces. Let be a linear mapping and be a continuous mapping. The mapping will be called a Fredholm mapping of index zero if dim and is closed in . If is a Fredholm mapping of index zero, then there exist continuous projectors and such that and and It follows that is invertible and its inverse is denoted by . If is a bounded open subset of , the mapping is called -compact on , if is bounded and is compact. Because Im is isomorphic to Ker , there exists an isomorphism .
The Mawhin's continuous theorem [17, page 40] is given as follows.
Lemma 2.1 (see ).
For simplicity, we need to introduce some notations as follows:
Throughout this paper, we need the following assumptions:
By the relationship of the derivative and the monotonicity, the above assertions obviously hold. The proof of Lemma 2.2 is complete.
Obviously, and are continuous. It is not difficult to show that is compact for any open bounded set by using the Arzela-Ascoli theorem. Moreover, is clearly bounded. Thus, is -compact on with any open bounded set
On one hand, according to (2.17), we have
On the other hand, in view of (2.17), we have
So far, we have proved that satisfies all the assumptions in Lemma 2.1. Hence, system (2.7) has at least different -periodic solutions. Thus, by (2.6) system (1.1) has at least different positive -periodic solutions. This completes the proof of Theorem 2.4.
3. Illustrative Examples
This work is supported by the National Natural Sciences Foundation of People's Republic of China under Grant no. 10971183.
- Berryman AA: The origins and evolution of predator-prey theory. Ecology 1992,73(5):1530-1535. 10.2307/1940005View ArticleGoogle Scholar
- Freedman HI: Deterministic Mathematical Models in Population Ecology, Monographs and Textbooks in Pure and Applied Mathematics. Volume 57. Marcel Dekker, New York, NY, USA; 1980:x+254.Google Scholar
- Zhou S-R, Li W-T, Wang G: Persistence and global stability of positive periodic solutions of three species food chains with omnivory. Journal of Mathematical Analysis and Applications 2006,324(1):397-408. 10.1016/j.jmaa.2005.12.021MATHMathSciNetView ArticleGoogle Scholar
- Sun YG, Saker SH: Positive periodic solutions of discrete three-level food-chain model of Holling type II. Applied Mathematics and Computation 2006,180(1):353-365. 10.1016/j.amc.2005.12.015MATHMathSciNetView ArticleGoogle Scholar
- Li Y, Lu L, Zhu X:Existence of periodic solutions in -species food-chain system with impulsive. Nonlinear Analysis: Real World Applications 2006,7(3):414-431. 10.1016/j.nonrwa.2005.03.009MATHMathSciNetView ArticleGoogle Scholar
- Zhang S, Tan D, Chen L: Dynamic complexities of a food chain model with impulsive perturbations and Beddington-DeAngelis functional response. Chaos, Solitons & Fractals 2006,27(3):768-777. 10.1016/j.chaos.2005.04.047MATHMathSciNetView ArticleGoogle Scholar
- Xu R, Chen L, Hao F: Periodic solutions of a discrete time Lotka-Volterra type food-chain model with delays. Applied Mathematics and Computation 2005,171(1):91-103. 10.1016/j.amc.2005.01.027MATHMathSciNetView ArticleGoogle Scholar
- Zhang S, Chen L: A Holling II functional response food chain model with impulsive perturbations. Chaos, Solitons & Fractals 2005,24(5):1269-1278. 10.1016/j.chaos.2004.09.051MATHMathSciNetView ArticleGoogle Scholar
- Xu R, Chaplain MAJ, Davidson FA: Periodic solution for a three-species Lotka-Volterra food-chain model with time delays. Mathematical and Computer Modelling 2004,40(7-8):823-837. 10.1016/j.mcm.2004.10.011MATHMathSciNetView ArticleGoogle Scholar
- Wang F, Hao C, Chen L: Bifurcation and chaos in a Monod-Haldene type food chain chemostat with pulsed input and washout. Chaos, Solitons & Fractals 2007,32(1):181-194. 10.1016/j.chaos.2005.10.083MATHMathSciNetView ArticleGoogle Scholar
- Wang W, Wang H, Li Z: The dynamic complexity of a three-species Beddington-type food chain with impulsive control strategy. Chaos, Solitons & Fractals 2007,32(5):1772-1785. 10.1016/j.chaos.2005.12.025MATHMathSciNetView ArticleGoogle Scholar
- Li Y, Lu L:Positive periodic solutions of discrete -species food-chain systems. Applied Mathematics and Computation 2005,167(1):324-344. 10.1016/j.amc.2004.06.082MATHMathSciNetView ArticleGoogle Scholar
- Huo H-F, Li W-T: Existence and global stability of periodic solutions of a discrete ratio-dependent food chain model with delay. Applied Mathematics and Computation 2005,162(3):1333-1349. 10.1016/j.amc.2004.03.013MATHMathSciNetView ArticleGoogle Scholar
- Clark CW: Mathematical Bioeconomics: The Optimal Management of Renewable Resources, Pure and Applied Mathematics. 2nd edition. John Wiley & Sons, New York, NY, USA; 1990:xiv+386.Google Scholar
- Troutman JL: Variational Calculus and Optimal Control, Undergraduate Texts in Mathematics. 2nd edition. Springer, New York, NY, USA; 1996:xvi+461.View ArticleGoogle Scholar
- Leung AW: Optimal harvesting-coefficient control of steady-state prey-predator diffusive Volterra-Lotka systems. Applied Mathematics and Optimization 1995,31(2):219-241. 10.1007/BF01182789MATHMathSciNetView ArticleGoogle Scholar
- Gaines RE, Mawhin JL: Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics. Volume 568. Springer, Berlin, Germany; 1977:i+262.Google Scholar
- Chen Y: Multiple periodic solutions of delayed predator-prey systems with type IV functional responses. Nonlinear Analysis: Real World Applications 2004,5(1):45-53. 10.1016/S1468-1218(03)00014-2MATHMathSciNetView ArticleGoogle Scholar
- Wang Q, Dai B, Chen Y: Multiple periodic solutions of an impulsive predator-prey model with Holling-type IV functional response. Mathematical and Computer Modelling 2009,49(9-10):1829-1836. 10.1016/j.mcm.2008.09.008MATHMathSciNetView ArticleGoogle Scholar
- Hu D, Zhang Z: Four positive periodic solutions to a Lotka-Volterra cooperative system with harvesting terms. Nonlinear Analysis: Real World Applications 2010,11(2):1115-1121. 10.1016/j.nonrwa.2009.02.002MATHMathSciNetView ArticleGoogle Scholar
- Zhao K, Ye Y: Four positive periodic solutions to a periodic Lotka-Volterra predatory-prey system with harvesting terms. Nonlinear Analysis: Real World Applications. In pressGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.